Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Lake Charles, LA

July 2, 2004Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 2, 2004, 4:49 PM CDT for Beauregard Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:49 PM CDT (21:49 UTC)
Expired
Jul 2, 2004, 5:45 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Beauregard Parish, LA

The radar

The Lake Charles radar (KLCH), 44 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2524 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 022149
SVRLCH
LAC011-022245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA.

* UNTIL 545 PM CDT.

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF RAGLEY...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT RAGLEY.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3059 9337 3042 9337 3041 9316 3058 9316

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:43 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 2:43 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CDT FRI JUL  2 2004

.DISCUSSION...
MID TO UPPER LEVEL TROUGH OVER THE FORECAST AREA THIS EVENING WILL
MOVE TO SOUTHEAST LOUISIANA BY EARLY MORNING SATURDAY. TROUGH AXIS IS
THEN PROGGED TO RETROGRADE SLOWLY WESTWARD AS A LOW DEVELOPS IN THE
CENTRAL GULF OF MEXICO SOUTH OF SOUTHEAST LOUISIANA SATURDAY NIGHT
AND THEN DEVELOPS WESTWARD TOWARD THE SOUTHWEST GULF OF MEXICO
MONDAY. THIS SYSTEM WILL NOT HAVE MUCH POTENTIAL FOR PRODUCING
INSTABILITY OVER THE LOCAL AREA THROUGH MONDAY.

AT THE SURFACE...HIGH PRESSURE WILL PREVAIL THROUGH MONDAY.

RELATIVELY DRY CONDITIONS WILL PERSIST THROUGH MONDAY.

WITH LITTLE INSTABILITY...SURFACE HIGH PRESSURE AND DRYING...POPS
WILL BE ON THE LOW SIDE THROUGH MONDAY.

DURING THE OUTLOOK PERIOD...TUESDAY THROUGH FRIDAY...SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD RETURN DURING MID WEEK AS THE MID
TO UPPER LEVEL LOW IN THE SOUTHWEST GULF MONDAY DEVELOPS NORTHWARD
TO PRODUCE A TROUGH/LOW IN CENTRAL OR EASTERN TEXAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  74  92  75  92 /  10  10   0   5
BPT  74  92  75  93 /  10   0   0   5
AEX  73  94  74  93 /  20  10   0   5
LFT  75  92  76  93 /  20  10   0   5
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20/20
Hazardous weather outlook, Jul 2, 5:45 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CDT FRI JUL 2 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
031100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
545 AM CDT FRI JUL 2 2004

.DAY ONE...TODAY AND TONIGHT...
SEVERE WEATHER IS NOT EXPECTED.

NUMEROUS SHOWERS AND THUNDERSTORMS...IN ASSOCIATION WITH A PASSING
UPPER-LEVEL DISTURBANCE...CAN BE EXPECTED ACROSS ACADIANA EARLY THIS
MORNING. BY THE AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP AS THE SEA BREEZE AND OUTFLOWS FROM STORMS COMBINE WITH
A MOIST UNSTABLE AIRMASS.

SEVERAL RIVER POINTS REMAIN IN FLOOD DUE TO PREVIOUS RAINFALL RUNOFF.
PLEASE SEE THE RIVER FLOOD STATEMENT ISSUED BY THIS OFFICE FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
DRIER AIR WILL FILTER INTO THE REGION OVER THE WEEKEND...WITH ONLY
ISOLATED SHOWERS AND STORMS EXPECTED SATURDAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL RETURN BY THE MIDDLE OF NEXT WEEK AS THE NEXT
UPPER-LEVEL SYSTEM DEVELOPS OVER TEXAS. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LGE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:30 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon60 min
Jul 2, 4:54 PM CDTSevere Thunderstorm WarningLCHAllen66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.